Washington, 2020

Wildfire in Washington, August 16 to 20, 2020

August 16 to 20, 2020 · NWS OTX · 1 event in 1 county or zone

The Chief Timothy Wildfire was located 5 miles west of Clarkston, WA in the Snake River Canyon. It burned a total 1,400 acres of rangeland and no structures were threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Chief Timothy Wildfire was located 5 miles west of Clarkston, WA in the Snake River Canyon. It burned a total 1,400 acres of rangeland and no structures were threatened. The cost of firefighting resources to contain the blaze was estimated at 339,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 16, 1:47 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 16, 1:47 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
247 PM PDT Sun Aug 16 2020

.SYNOPSIS...The weather will continue to be quite hot through
Tuesday with many places in the upper 90s and triple digits. There
is a slight chance for thunderstorms capable of gusty winds this
evening across southern and central portions of Washington.
Temperatures will gradually become more seasonal over the second
half of the week into next weekend.

&&

.DISCUSSION...

Tonight through Monday night: A ridge of high pressure aloft will
continue to deliver very warm conditions across the Inland NW.
Excessive heat warnings and heat advisories are in place to
address these concerns as temperatures surge into the upper 90s
and lower 100s. One difference many will notice tonight is the
lack of cooling with many locations expected to remain in the 60s
to lower 70s as an influx of clouds arrive from the south.
Temperatures on Monday will not change very much and look to be
within a degree or two of Sunday's highs.

The second ingredient to the forecast is proving to be one of more
difficult and this is the thunderstorm potential. Confidence is
high that thunderstorms will develop to our south in Oregon and
track toward the WA border. As they cross north of the border,
nearly all ensemble guidance and post processed lightning data
suggest this activity will lose strength and transition toward
high based showers. There is enough instability suggesting
isolated strikes continue for a few hours into the evening hours
but we do not anticipate a widespread lightning event. The one
caveat that does give me some heartburn is a midlevel circulation
that is evident over N CA this afternoon...one which was generated
from the convection this morning. Uncertainty is high whether
this feature will hold together during its long track across
Oregon. If it does, it could enhance our convection and lead to
more strikes than expected.

Models continue to suggest an outflow boundary surging into the
Columbia Basin and L-C Valley. Exact speeds carry high uncertainty due
to uncertainty how the trailing convection/rain cooled air will
track. So at this point, I would anticipate a decent chance for a
switch to south/southwest winds with gusts 15 to 25 mph. Segments
of this line could be stronger with gusts 40-50 mph but if the
showers remain over Oregon, we are looking at a weaker scenario.
This will likely be addressed with short-term forecast products
this evening. Timing would suggest these winds would most likely
impact the Basin between 8-10PM this evening. If the winds do
materialize, some patchy blowing dust or haze will be possible.

On Monday, the weak cold front pressing into the ridge will bring
drier air back into Central WA. The main threat for showers and
thunderstorms Monday afternoon will focus back toward extreme SE
WA and NC Idaho largely from the Blue Mountains to Lookout Pass
and points southward. Once again, gusty outflow winds will be
concern with any activity as well fire starts.

The focus for Central WA will be hot and dry weather with breezy
afternoon winds. A subtle increase in cross-Cascade pressure
gradients will result in increasing south to southwest winds in
the afternoon along the Highway 97 corridor and into portions of
the Western Columbia Basin. Conditions certainty look warm and dry
enough to support critical fire weather conditions but the
strongest winds only look to materialize for 1-2 hours before
coming back down in the evening. Needless to say, with this type
of heat and dryness, we will see elevated conditions for fire
spread with any new ignitions. If the lightning forecast is a bust
overnight and there is a lot more lightning than expected, we may
look at this marginal event from a different viewpoint. /sb

Tuesday: The large high responsible for our hot weather will begin
to move on TUE, but the Inland Northwest will experience one more
day of mid and upper 90s with a few spots in the triple digits.
The axis of the upper ridge is forecast to flatten a bit and be
over central Montana by TUe afternoon. Mid level wind
trajectories suggest that residual monsoonal moisture over Oregon
will be spread across the southern Idaho Panhandle bringing a
slight chance of showers and thunderstorms to the Blue Mountains
of southeast Washington, the L-C Valley, and Camas Prairie TUE
afternoon and evening. With highs in the mid and upper 90s, and
cells that become organized will have the potential to produce
gusty outflow winds. Lighting will also be monitored closely since
fuels will be very dry and receptive to ignition after several
days of hot dry weather.

Wednesday and Thursday: A broad upper level trough over the Gulf
of Alaska will drift eastward WED and THU leading to increasing
on-shore flow. At this time, it doesn't look like there will be a
strong push of marine air on WED or THU, but more of a gradual
cooling of temperatures into the 90s WED and upper 80s to low 90s
on THU. Humidity will be seasonably dry both days, but it doesn't
look like a particularly windy pattern at this time...good news
for keeping fire danger manageable. Also good news...remnants of
monsoonal moisture should be swept south and east of our region
minimizing our threat for thunderstorms.

Friday through Sunday: The morning runs of the medium range models
forecast the passage of a dry front on FRI. If this holds true,
FRI afternoon and evening will be breezy across the Columbia
Basin, Palouse, and West Plains in the afternoon. The Cascade Gaps
of central Washington may be particularly gusty FRI evening. There
is enough model uncertainty on the timing of the front on FRI that
it is tough to tell whether the Inland Northwest will experience
much cooling during the day FRI or if the influence of the front
won't be felt until SAT. Next weekend looks to have more
seasonal afternoon temperatures with mid to upper 80s. /GKoch

&&

.AVIATION...
18Z TAFS: Mostly clear skies and light easterly winds through 00z.
Some midlevel cloudiness will pass through KLWS. Main aviation
concern will be possibility of outflow winds this evening from
weakening thunderstorms approaching from Oregon. A few Hi-Res
models have been advertising 20-30kt southwest outflow winds over
LWS and possibly PUW between 02z-05z and at times, spread similar
gusts into KMWH. Given more consistency amongst the models, did
start to show some gusts within this 2-hour window of possible
occurrence. Scattered high based showers and some thunderstorms
would also follow but confidence was too low to add -tsra to TAF
at this time. Also brought down VIS to 5SM with potential for some
dust or haze. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  99  66  96  63  93 /  20  10  10  10   0   0
Coeur d'Alene  68  97  66  95  63  92 /  10  10  10  10  10   0
Pullman        66  96  64  94  60  91 /  20  10  10  10  10   0
Lewiston       74 103  73  98  71  96 /  30  10  20  10  20  10
Colville       63 100  58  98  55  94 /  20  10  10  10   0   0
Sandpoint      64  94  62  93  60  89 /  20  10  10  10  10   0
Kellogg        69  95  69  92  66  88 /  20  10  10  10  10   0
Moses Lake     69 100  64 100  61  95 /  20   0  10  10   0   0
Wenatchee      75  99  69  98  65  94 /  30   0   0  10   0   0
Omak           70 101  64  99  62  96 /  20  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Tuesday for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

     Excessive Heat Warning until 8 PM PDT Tuesday for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Heat Advisory until 8 PM PDT Tuesday for East Slopes Northern
     Cascades-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands.

     Excessive Heat Warning until 8 PM PDT Tuesday for Lower Garfield
     and Asotin Counties-Moses Lake Area-Okanogan Valley-Spokane
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Aug 16, 4:38 AM PST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
538 AM PDT Sun Aug 16 2020

IDZ001>004-026-027-WAZ031>038-041>044-171830-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
538 AM PDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Record or near record heat is expected to begin across the region
today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Mid 90s to triple digit heat is expected continue for much of
eastern Washington and the Idaho Panhandle from through Tuesday.
Several consecutive days of heat will heighten the potential for
heat related illnesses for those that work outdoors and for people
who lack air conditioning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Garfield & Asotin

When
August 16, 3:00 PM PST to August 20, 11:00 PM PST
Where
Lower Garfield & Asotin forecast zone
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The Pullman Radio reported that the Chief Timothy Wildfire started when a motorhome traveling along the Snake River caught fire. There were no injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914042.